Alert archive / Alabama / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 160, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Apr 11, 2008, 3:44 PM CDT for 5 counties in Alabama. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 11, 2008, 3:44 PM CDT (20:44 UTC)
- Expired
- Apr 11, 2008, 4:45 PM CDT
- In force
- 61 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
Counties Bibb County, AL, Chilton County, AL, Jefferson County, AL, Perry County, AL, Shelby County, AL
The radar
The Birmingham radar (KBMX), 20 km from the middle of the area, began a volume at 20:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 11, 3:00 PM CDT | Tornado Watch | SPC | 5 hr |
| Apr 11, 3:07 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 8.7 hours before the alert went out and 20 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 33 J/kg
- Mixed-layer CIN
- -160 J/kg
- Mixed-layer LCL
- 566 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 217 m²/s²
- 0-3 km storm-relative helicity
- 271 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 11, 3:25 PM CDT, 19 minutes earlier.
Area forecast discussion, Apr 11, 3:25 PM CDT, 19 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 325 PM CDT FRI APR 11 2008 .DISCUSSION... WE ARE CURRENTLY IN FULL SEVERE WEATHER MODE HERE AT THE OFFICE. STORMS WILL CONTINUE TO DEVELOP THIS AFTERNOON AND EVENING. SOME OF THESE COULD BECOME SEVERE. SEE BHMHWOBMX FOR THE LATEST THREAT ASSESSMENT. UPPER LEVEL DYNAMICS ARE EXPECTED TO SLOWLY MOVE NORTH AND THUS DECREASING THE THREAT AS WE HEAD INTO THE NIGHT...MAINLY AFTER 8 PM. HAVING SAID THAT...STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL TV AFFILIATES FOR THE LATEST CRITICAL...POTENTIALLY LIFE SAVING INFORMATION. A BIG CHANGE IN TEMPERATURE IS EXPECTED THIS WEEKEND AND EARLY NEXT WEEK. AFTER THESE WARM SPRING DAYS...WE WILL BRIEFLY GO BACK TO WINTER. MODELS CONTINUE TO SHOW EXTREME COLD AIR ALOFT ASSOCIATED WITH A UPPER LEVEL SYSTEM. THINGS ARE STILL LOOKING PRETTY INTERESTING FOR SUNDAY NIGHT/MONDAY MORNING. A SLUG OF MOISTURE ASSOCIATED WITH A TROF WILL MOVE ACROSS CENTRAL ALABAMA SUNDAY NIGHT. THERE COULD BE ENOUGH MOISTURE THAT WE COULD SQUEEZE OUT SOME FLURRIES OR LIGHT SNOW. NOTHING SIGNIFICANT BY ANY MEANS THOUGH. BUT...WE WILL CONTINUE TO FOLLOW THE POTENTIAL CLOSELY OVER THE NEXT FEW PACKAGES. NEXT WEEK LOOKS TO BE PRETTY DRY WITH HIGH PRESSURE IN PLACE. TEMPERATURES WILL SLOWLY RETURN TO NORMAL BY THE END OF THE WEEK. 10/ARM && .AVIATION...18Z TAF DISCUSSION. LINE OF STORMS COMING IN FROM THE WEST WILL AFFECT ALL TAF SITES THIS AFTERNOON AND EARLY EVENING. BASED THE TIMING OF THESE STORMS ON CURRENT RADAR TREND. THE ONLY FLIGHT PROBLEMS WILL OCCUR DURING A THUNDERSTORM. THIS ACTIVITY IS EXPECTED TO LAST LATE INTO THE EVENING HOURS. MUCH IMPROVED CONDITIONS ARE EXPECTED TOMORROW. && .PRELIMINARY POINT TEMPS/POPS... GADSDEN 54 64 36 55 33 / 70 10 10 20 20 ANNISTON 55 68 36 54 33 / 80 10 10 20 20 BIRMINGHAM 53 66 40 55 35 / 70 10 10 20 20 TUSCALOOSA 54 69 40 57 39 / 50 10 10 10 20 CALERA 56 68 41 57 37 / 70 10 10 10 20 AUBURN 58 67 42 59 36 / 70 30 10 10 20 MONTGOMERY 60 70 43 63 39 / 80 20 10 10 10 TROY 61 71 40 63 34 / 70 50 10 10 10 && .BMX WATCHES/WARNINGS/ADVISORIES... AL...LAKE WIND ADVISORY IS IN EFFECT FOR ALL AREAS UNTIL 6 PM. &&
In the hours before
Local storm report, Apr 11, 3:02 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
302 PM CDT FRI APR 11 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0258 PM HAIL 2 NNE JASPER 33.88N 87.26W
04/11/2008 E2.75 INCH WALKER AL AMATEUR RADIO
NEAR CURRY
&&
10.5Local storm report, Apr 11, 3:24 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
324 PM CDT FRI APR 11 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0322 PM HAIL 5 S GREENSBORO 32.63N 87.59W
04/11/2008 E0.50 INCH HALE AL EMERGENCY MNGR
&&
10.5Local storm report, Apr 11, 3:26 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
326 PM CDT FRI APR 11 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0318 PM HAIL N CURRY 33.95N 87.21W
04/11/2008 E0.88 INCH WALKER AL TRAINED SPOTTER
&&
10.5Local storm report, Apr 11, 3:31 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
331 PM CDT FRI APR 11 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0331 PM HAIL 8 S JASPER 33.74N 87.27W
04/11/2008 E0.75 INCH WALKER AL PUBLIC
&&
10.5Local storm report, Apr 11, 3:34 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BIRMINGHAM AL
334 PM CDT FRI APR 11 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM HAIL 8 S JASPER 33.74N 87.27W
04/11/2008 E0.75 INCH WALKER AL PUBLIC
&&
10.5Special weather statement, Apr 11, 3:37 PM CDT, 7 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 337 PM CDT FRI APR 11 2008 ALZ017-018-026-112115- BLOUNT-ETOWAH-ST. CLAIR- 337 PM CDT FRI APR 11 2008 ...SIGNIFICANT WEATHER ALERT FOR BLOUNT...ETOWAH AND ST. CLAIR COUNTIES UNTIL 415 PM CDT... AT 337 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG THUNDERSTORM NEAR HIGHLAND LAKE...OR NEAR ONEONTA...MOVING NORTHEAST AT 45 MPH. WINDS UP TO 40 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH INCLUDE... ALLGOOD. HIGHLAND LAKE. WHITNEY JUNCTION. HORSE PENS FORTY. GALLIANT. RAMSEY. A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT FRIDAY EVENING FOR NORTHERN ALABAMA. A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT UNTIL 900 PM CDT FRIDAY EVENING FOR SOUTHERN ALABAMA. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. JD/81
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 11, 9:54 AM CDT | Lake Wind Advisory | BMX | Autauga, Barbour, Bibb, Blount, Bullock, Calhoun and 33 more | 8 hr |
| Apr 11, 12:10 PM CDT | Tornado Warning | BMX | Fayette, Marion, Walker, Winston | 35 min |
| Apr 11, 12:52 PM CDT | Tornado Warning | BMX | Walker, Winston | 38 min |
| Apr 11, 1:25 PM CDT | Severe Thunderstorm Warning | BMX | Lamar, Marion | 50 min |
| Apr 11, 1:53 PM CDT | Severe Thunderstorm Warning | BMX | Fayette, Lamar, Marion, Walker, Winston | 52 min |
| Apr 11, 1:56 PM CDT | Severe Thunderstorm Warning | BMX | Fayette, Lamar, Pickens | 49 min |
| Apr 11, 2:14 PM CDT | Tornado Warning | BMX | Fayette, Marion, Walker, Winston | 46 min |
| Apr 11, 2:23 PM CDT | Severe Thunderstorm Warning | BMX | Jefferson, Tuscaloosa, Walker | 52 min |
| Apr 11, 2:28 PM CDT | Severe Thunderstorm Warning | BMX | Marengo | 47 min |
| Apr 11, 2:38 PM CDT | Tornado Warning | BMX | Winston | 22 min |
| Apr 11, 2:39 PM CDT | Severe Thunderstorm Warning | BMX | Fayette, Lamar, Pickens | 51 min |
| Apr 11, 2:50 PM CDT | Severe Thunderstorm Warning | BMX | Fayette, Pickens, Tuscaloosa, Walker, Winston | 40 min |
| Apr 11, 2:56 PM CDT | Severe Thunderstorm Warning | BMX | Bibb, Dallas, Hale, Marengo, Perry | 49 min |
| Apr 11, 3:05 PM CDT | Tornado Warning | BMX | Fayette, Pickens, Tuscaloosa | 25 min |
| Apr 11, 3:24 PM CDT | Severe Thunderstorm Warning | BMX | Greene, Pickens, Sumter, Tuscaloosa | 51 min |
| Apr 11, 3:30 PM CDT | Severe Thunderstorm Warning | BMX | Fayette, Jefferson, Tuscaloosa, Walker | 45 min |
| Apr 11, 3:41 PM CDT | Severe Thunderstorm Warning | BMX | Blount, Walker | 19 min |
| Apr 11, 3:50 PM CDT | Tornado Warning | BMX | Jefferson, Tuscaloosa, Walker | 40 min |
| Apr 11, 3:52 PM CDT | Severe Thunderstorm Warning | BMX | Calhoun, Cherokee, Etowah, St. Clair | 38 min |
| Apr 11, 4:01 PM CDT | Tornado Warning | BMX | Calhoun, Cherokee, Etowah, St. Clair | 44 min |
| Apr 11, 4:07 PM CDT | Severe Thunderstorm Warning | BMX | Blount, Etowah | 38 min |
| Apr 11, 4:18 PM CDT | Tornado Warning | BMX | Blount, Jefferson, St. Clair | 42 min |
| Apr 11, 4:22 PM CDT | Severe Thunderstorm Warning | BMX | Bibb, Greene, Hale, Perry, Sumter, Tuscaloosa | 53 min |
| Apr 11, 4:34 PM CDT | Severe Thunderstorm Warning | BMX | Jefferson, St. Clair, Shelby, Talladega | 41 min |
| Apr 11, 4:37 PM CDT | Severe Thunderstorm Warning | BMX | Jefferson, Tuscaloosa, Walker | 23 min |
| Apr 11, 4:42 PM CDT | Severe Thunderstorm Warning | BMX | Bibb, Chilton, Hale, Jefferson, Perry, Shelby and 1 more | 48 min |
| Apr 11, 4:42 PM CDT | Tornado Warning | BMX | Calhoun, Cherokee, Etowah | 33 min |
| Apr 11, 4:56 PM CDT | Tornado Warning | BMX | Blount, Calhoun, Etowah, St. Clair | 24 min |
| Apr 11, 5:27 PM CDT | Severe Thunderstorm Warning | BMX | Bibb, Hale, Perry, Tuscaloosa | 48 min |
| Apr 11, 5:41 PM CDT | Tornado Warning | BMX | Bibb, Chilton, Perry | 49 min |
| Apr 11, 6:24 PM CDT | Tornado Warning | BMX | Bibb, Chilton, Perry | 51 min |
| Apr 11, 6:46 PM CDT | Tornado Warning | BMX | Clay, Talladega | 29 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.